Chrome 2001
.
Aetna Intelihealth InteliHealth Aetna Intelihealth Aetna Intelihealth
 
.
. .
.
Chrome 2001
Chrome 2001
InteliHealth
Ask the Doc
4464
Ask the Doc
Ask The Expert
Harvard Medical School
Image of a cadeusus
. .
General Medical Questions
.
Question : Can TMJ disorder cause headaches?
.
.
.
The Trusted Source
.
.
Howard LeWine, M.D.

Howard LeWine, M.D., is chief editor of Internet Publishing, Harvard Health Publications. He is a clinical instructor of medicine at Harvard Medical School and Brigham and Women's Hospital. Dr. LeWine has been a primary care internist and teacher of internal medicine since 1978.

.
.
August 22, 2012
.

A:

Yes, TMJ disorder can cause headaches.

“TMJ” is short-hand for temporomandibular joint. It’s the ball-and-socket joint that connects the jaw to the skull just in front of the ear. Some people use the term TMJ to describe pain that comes from this joint. Although doctors and dentists are now more likely to use the abbreviation TMD (for temporomandibular disorder) or TMJD (temporomandibular joint dysfunction).

TMD appears to be caused by a variety of different problems. These include:

  • Arthritis
  • Trauma to the jaw
  • Muscle spasms from jaw clenching or stress
  • Poor alignment of the teeth
  • Nighttime grinding of the teeth (bruxism)

TMD can produce many symptoms, including:

  • Pain or tenderness over the joint, especially when chewing, speaking or opening the mouth wide
  • Clicking, popping or cracking sounds when you chew or move the jaw
  • Muscle spasms
  • A sense that the teeth aren’t in alignment
  • The sensation that the jaw cannot move, open or shut

Headaches can also be a major symptom of TMD. Often the headache starts at the jaw or TMJ. It then spreads over the top of the head. In a person prone to migraines, pain from TMD can trigger a typical migraine headache.

People suffering from this condition should see their doctor or dentist. Help includes:

  • Changes in diet and chewing habits
  • Treatment of stress
  • Correction of dental problems
  • Use of pain relievers and muscle relaxants

.

.
.
InteliHealth
.
Ask A Question
.
.
InteliHealth
Do You Have A Question?
.
. . .
.
Ask The Expert Archives
Topics
.
InteliHealth
.
InteliHealth

    Print Printer-friendly format    
   
dmtatd
dmtATD
dmtatd
126747
InteliHealth
1998-05-15
f
InteliHealth
NULL
411, 4464, 4581, 4582, 7991, 7992, 7995, 7996, 7997, 8122, 8438, 8463, 8464, 8465, 8466, 8467, 8468, 8469, 8470, 8471, 8472, 8473, 8474, 8475, 8476, 8477, 8479, 8480, 8481, 8482, 8483, 8484, 8486, 8487, 8488, 8489, 8490, 8760, 14219, 20807, 21346, 21349, 21351, 23926, 23938, 24017, 24025, 24075, 24151, 24510, 24519, 24549, 24869, 24878, 25107, 25518, 25646, 25968, 29367, 29516, 29595, 48666, 48812, 59367,
4581
.
.  
This website is certified by Health On the Net Foundation. Click to verify.
.